New Jersey, 2007

Hail in New Jersey, August 4, 2007

August 4, 2007 · NWS PHI · 1 event in 1 county or zone

A slow moving cold front helped trigger a severe thunderstorm over eastern Atlantic County. A trained Skywarn Spotter reported penny size hail fell in Brigantine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving cold front helped trigger a severe thunderstorm over eastern Atlantic County. A trained Skywarn Spotter reported penny size hail fell in Brigantine. Dime size hail fell in Atlantic City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 4, 10:50 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 4, 10:50 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1150 AM EDT SAT AUG 4 2007

.SYNOPSIS...
A WEAK COLD FRONT CROSSING THE AREA THIS MORNING WILL CONTINUE SOUTH
INTO VIRGINIA AND THE SOUTHERN DELMARVA BY TONIGHT. THIS FRONT
WILL STALL SUNDAY...THEN MOVE BACK NORTH THOUGH THE AREA SUNDAY
NIGHT AND MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FIRST OFF, THE MAVS 99 FOR PHL IS TOO HOT BASED OFF OF H8 TEMPS.
THE TREND CONTINUES.

THE 12Z LWX RAOB SHOWS THE DRY AIR WORKING INTO THE REGION. THE BEST
MOISTURE OF THE DAY WEST OF THE I-95 CORRIDOR WAS EARLIER THIS
MORNING. BUT WITHOUT A TRIGGER AND NVA ON TOP OF US, PRECIPITATION
DIDNT FIRE. AS THE DAY PROGRESSES, THIS SAME AREA WILL DRY FURTHER.
FURTHER TO THE EAST WHERE THE WEAK COLD FRONT IS TRACKING, MOISTURE
IN THE LOWER LEVELS IS MORE PREVALENT. BECAUSE OF THIS, THE ISOLATED
SHOWERS AND THUNDERSTORMS WERE LEFT AS IS IN THE GRIDS. PLUS WE
SHOULD SEE BAY/SEA BREEZES DEVELOP IN A FEW HOURS WHICH WILL JUST
THROW MORE SB BOUNDARIES INTO THE EQUATION.

ALL-IN-ALL, THE DIGITAL GRIDS WERE IN GOOD SHAPE. I ADDED SOME HAZE
(PRETTY IMPRESSIVE ON THE VIS SAT PIX) AND ADJUSTED THE WINDS CLOSER
TO THE COAST THINKING THAT THE SEABREEZE WOULD BACK THE WINDS CLOSER
TO SOUTHEAST RATHER THAN SOUTH IN SPOTS.

PREVIOUS AFD...TODAY WILL AGAIN BE ANOTHER WARM DAY NORTH AND HOT
SOUTH AS WEAK HIGH PRESSURE SLOWLY PUSHES THE FRONT SOUTH AND DRIER
AIR WORKS IN. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE SOUTHERN
AREA IN ADVANCE OF THE FRONT BUT MOST AREAS WILL REMAIN DRY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
DRIER SLIGHTLY COOLER AIR WILL COVER THE AREA FOR THIS PERIOD WITH
THE ONLY AN ISOLATED THUNDERSTORM VERY EARLY OVER THE EXTREME
SOUTH. CLOUDS WILL DEPART THE AREA SATURDAY NIGHT AND NOT RETURN
UNTIL LATE SUNDAY AFTERNOON.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
HPC GRAPHICS DEPICT A WAVY FRONTAL ZONE WHICH WILL MEANDER ACROSS
THE AREA FOR MUCH OF THE EXTENDED PERIOD. ITS DIFFICULT TO PIN
DOWN EXACTLY WHICH TIMES WILL HAVE THE GREATEST CHANCES FOR
SHOWERS AND THUNDERSTORMS. IT LOOKS LIKE THE FIRST WARM FRONT
APPROACH SUNDAY NIGHT WILL BE ACCOMPANIED BY SCATTERED ACTIVITY
ACROSS THE REGION, SO POPS HAVE BEEN BUMPED UPWARD INTO THE CHC
CATEGORY WITH THIS PACKAGE. THE POPS FOR THE AFTERNOON EARLY
EVENING PERIODS OF MONDAY AND TUESDAY WERE RAISED TOO AS THE FRONT
AND DAYTIME HEATING SHOULD PRODUCE AT LEAST SOME ACTIVITY ACROSS
THE AREA. SLIGHT CHC POPS WERE PAINTED FOR THE REMAINDER OF THE
EXTENDED PERIOD FOR NOW. TEMPERATURES WILL BE SEASONABLY WARM FOR
THE EXTENDED TIME FRAME AND IT WILL BE FAIRLY HUMID TOO.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
EVENING CONVECTION OVER THE NORTHERN PORTIONS OF OUR FORECAST AREA
HAS MOSTLY SHIFTED INTO THE ADJACENT FORECAST AREA TO OUR EAST AS OF
07Z. ONLY A COUPLE OF WANING SHOWERS REMAINED OVER THE POCONOS.
THUS, ANY CONVECTIVE DEBRIS SHOULD DISSIPATE VERY EARLY THIS
MORNING, WITH A FEW OF THE USUAL SUSPECT TAF SITES DROPPING INTO
MARGINAL VFR TERRITORY AS VISIBILITIES LOWER IN FOG AND HAZE.

OTHERWISE, CLEAR CONDITIONS ARE FORECAST TO BLEND TO SCATTERED
CUMULUS BY MIDDAY IN A DEVELOPING WESTERLY FLOW, EXCEPT A SOUTHWEST
FLOW FOR KACY.

WITH THE INITIAL FRONTAL BOUNDARY REMAINING OVER OUR EASTERN ZONES
THIS AFTERNOON, WIDELY SCATTERED CONVECTION COULD AGAIN INITIATE, SO
A CB REMARK WAS ADDED TO THE LATE DAY AND EVENING TAFS FOR KMIV AND
KACY.

THEN, THE SECONDARY BACK DOOR FRONT WILL SLIP SOUTH-SOUTHEASTWARD
THROUGH THE AREA LATE TODAY AND TONIGHT. IT REMAINS TO BE SEEN IF
THIS FRONT CAN INITIATE ANY THUNDERSTORMS LATE TODAY AND TONIGHT
OVER CENTRAL AND NORTHERN SECTIONS OF OUR FORECAST AREA. BUFKIT DOES
NOT GO OVERBOARD IN SHOWING MUCH LOW LEVEL MOISTURE, BUT A SCATTERED
DECK OF STRATOCUMULUS WAS INCLUDED IN THE FORECAST INTO THE EARLY
OVERNIGHT PERIOD.

IN THE PERIOD SUNDAY THROUGH WEDNESDAY, THERE MAY BE ISOLATED TO
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY, MAINLY DURING THE
DIURNALLY-DRIVEN AFTERNOON AND EVENING HOURS EACH DAY. THERE WILL BE
A CONTINUATION OF THE HEAT AND HUMIDITY, WITH LATE NIGHT AND EARLY
MORNING VISIBILITY RESTRICTIONS IN FOG AND HAZE POSSIBLE EACH DAY.

&&

.MARINE...
CONDITIONS ARE FORECAST TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA THROUGH THE PERIOD. HIGH PRESSURE LOCATED OVER THE WESTERN
ATLANTIC WILL CONTINUE TO INFLUENCE THE REGION TODAY, RESULTING IN A
BROAD SOUTHERLY OR SOUTH-SOUTHWESTERLY FLOW. A WEAK FRONTAL BOUNDARY
IS FORECAST TO APPROACH FROM THE NORTH-NORTHWEST LATE TODAY, AND IT
SHOULD REACH THE COASTAL WATERS OF NEW JERSEY AND DELAWARE TONIGHT.
WINDS ARE EXPECTED TO VEER AROUND TO THE NORTHWEST OR NORTH LATE
TONIGHT, THEN TO THE EAST AND THEN SOUTHEAST SUNDAY. THE FRONTAL
BOUNDARY IS FORECAST TO RETURN TO THE NORTH SUNDAY NIGHT, WITH
SOUTHERLY WINDS AGAIN ANTICIPATED FOR THE FIRST HALF OF NEXT WEEK.

WIND SPEEDS ARE FORECAST TO REMAIN BELOW 15 KNOTS THROUGH MUCH OF
THE PERIOD, WITH WAVES ON THE OCEAN WATERS STAYING IN THE 2 TO 4
FOOT RANGE.

A LOW RISK OF RIP CURRENTS HAS BEEN FORECAST FOR TODAY.
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...ZEV
NEAR TERM...ZEV/KRUZDLO - UPDATE
SHORT TERM...ZEV
LONG TERM...PO
AVIATION... /
MARINE... /
Hazardous weather outlook, Aug 4, 3:24 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
424 AM EDT SAT AUG 4 2007

DEZ001-MDZ008-NJZ001-007>010-012>019-PAZ054-055-060>062-067>071-
050830-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
424 AM EDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ020>027-050830-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
424 AM EDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-050830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
424 AM EDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 4, 12:00 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
100 PM EDT SAT AUG 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             LONG POND               41.05N 75.46W
08/03/2007  E0.88 INCH       MONROE             PA   COUNTY OFFICIAL

            NICKEL SIZE HAIL WAS REPORTED NEAR THE POCONO RACEWAY.

0804 PM     TSTM WND DMG     VERNON VALLEY           41.24N 74.49W
08/03/2007                   SUSSEX             NJ   COUNTY OFFICIAL

            TWO LARGE TREES KNOCKED DOWN ONTO ROUTE 517 NEAR THE NEW
            JERSEY-NEW YORK BORDER IN VERNON TOWNSHIP. ALSO, A TREE
            WAS KNOCKED DOWN ONTO A CAR IN BARRY LAKES.

0858 PM     TSTM WND DMG     3 ENE ARLINGTON HEIGHTS 41.02N 75.15W
08/03/2007                   MONROE             PA   EMERGENCY MNGR

            SEVERAL MEDIUM TO LARGE SIZE TREE LIMBS DOWN IN
            SMITHFIELD TOWNSHIP.

0900 PM     LIGHTNING        HACKETTSTOWN            40.85N 74.83W
08/03/2007                   WARREN             NJ   COUNTY OFFICIAL

            LIGHTNING KNOCKED DOWN WIRES JUST OUTSIDE OF
            HACKETTSTOWN.

0905 PM     LIGHTNING        1 W CANADENSIS          41.19N 75.27W
08/03/2007                   MONROE             PA   EMERGENCY MNGR

            LIGHTNING STRUCK A SHED IN BARRETT TOWNSHIP CAUSING A
            FIRE. A HOUSE IN THE TOWNSHIP WAS ALSO STRUCK BY
            LIGHTNING RESULTING IN A FIRE.

0935 PM     TSTM WND DMG     4 SW HOPATCONG          40.96N 74.66W
08/03/2007                   SUSSEX             NJ   TRAINED SPOTTER

            TREES DOWN IN HOPATCONG.

0945 PM     TSTM WND DMG     MOUNT ARLINGTON         40.92N 74.64W
08/03/2007                   MORRIS             NJ   COUNTY OFFICIAL

            LARGE TREE LIMBS DOWN IN THE MOUNT ARLINGTON AREA.

0950 PM     TSTM WND DMG     STANHOPE                40.91N 74.70W
08/03/2007                   SUSSEX             NJ   TRAINED SPOTTER

            TREES AND WIRES DOWN IN STANHOPE.

0950 PM     LIGHTNING        BRODHEADSVILLE          40.92N 75.40W
08/03/2007                   MONROE             PA   COUNTY OFFICIAL

            LIGHTNING STRUCK AN OUTDOOR HOT TUB IN BRODHEADSVILLE.

1045 PM     HAIL             5 SSW SUCCASUNNA-KENVIL 40.79N 74.69W
08/03/2007  E0.75 INCH       MORRIS             NJ   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN CHESTER.

1050 PM     TSTM WND DMG     2 WSW BEATTYESTOWN      40.81N 74.90W
08/03/2007                   WARREN             NJ   EMERGENCY MNGR

            TREES KNOCKED DOWN IN MANSFIELD TOWNSHIP.

1050 PM     LIGHTNING        3 NE GLEN GARDNER       40.73N 74.90W
08/03/2007                   HUNTERDON          NJ   COUNTY OFFICIAL

            LIGHTNING BROUGHT DOWN SEVERAL WIRES IN LEBANON TOWNSHIP.

1115 PM     LIGHTNING        2 W MANVILLE            40.54N 74.63W
08/03/2007                   SOMERSET           NJ   COUNTY OFFICIAL

            LIGHTNING STRIKES CAUSED SEVERAL POWER OUTAGES MAINLY
            ACROSS THE CENTRAL PART OF THE COUNTY. SOME TRANSFORMERS
            WERE REPORTEDLY BLOWN OUT.

1120 PM     TSTM WND DMG     4 SSW WHITE HOUSE STATI 40.57N 74.80W
08/03/2007                   HUNTERDON          NJ   EMERGENCY MNGR

            NUMEROUS TREES AND WIRES DOWN IN READINGTON TOWNSHIP WITH
            NUMEROUS POWER OUTAGES REPORTED.

1130 PM     TSTM WND DMG     3 NW FLAGTOWN           40.55N 74.72W
08/03/2007                   SOMERSET           NJ   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN IN BRANCHBURG TOWNSHIP. POWER
            OUTAGES WERE ALSO REPORTED.

&&

GORSE
Special weather statement, Aug 4, 2:06 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
306 PM EDT SAT AUG 4 2007

NJZ020-022-025>027-042115-
OCEAN-ATLANTIC-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...JACKSON...HAMMONTON...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST
306 PM EDT SAT AUG 4 2007

TWO STRONG THUNDERSTORMS...ONE NEAR LONG BEACH ISLAND IN OCEAN
COUNTY AND ONE NORTH OF A BRIGANTINE TO ABSECON LINE IN ATLANTIC
COUNTY WERE MOVING SLOWLY TO THE SOUTHEAST.

THESE THUNDERSTORMS CONTAINED FREQUENT CLOUD-TO-GROUND LIGHTNING
AND VERY HEAVY RAIN. IF YOU ARE OUTDOORS IN THESE AREAS, SEEK
SHELTER IMMEDIATELY IF THE THUNDERSTORMS APPROACH. IT IS EXTREMELY
DANGEROUS TO BE IN THE WATER IF LIGHTNING IS IN THE AREA.

NIERENBERG
Special weather statement, Aug 4, 2:44 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
344 PM EDT SAT AUG 4 2007

NJZ020-022-025>027-042145-
OCEAN-ATLANTIC-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...JACKSON...HAMMONTON...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST
344 PM EDT SAT AUG 4 2007

...STRONG THUNDERSTORM NEAR BRIGANTINE...

NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A STRONG
THUNDERSTORM NEAR BRIGANTINE, MOVING SLOWLY TO THE SOUTHEAST.
FREQUENT CLOUD-TO-GROUND LIGHTNING, VERY HEAVY RAIN AND ONE-HALF
INCH HAIL HAVE ALL BEEN REPORTED WITH THIS STORM.

IF YOU ARE OUTDOORS, TAKE SHELTER IMMEDIATELY IF THIS STORM
APPROACHES. REMEMBER, WATER AND LIGHTNING DO NOT MIX.

NIERENBERG

The radar

The Philadelphia radar (KDIX), 59 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Atlantic

When
August 4, 3:25 PM EST
Where
Atlantic County, Brigantine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.420, -74.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53646.